Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Dropping CD4 and Diabetes
Feb 15, 2004

I have 2 friends, husband and wife, recently diagnosed with HIV. I go with them to all their medical appointments and help them with arranging meds. The man's CD4 dropped from about 380 to 160 in about a month's time and the wife's has been around 140 for a few months. They are both now on meds (for about 2 months now) but the husband became suddenly very ill a few weeks ago with severe diabetes (glucose level of 38 on one day!) Before the CD4 levels dropped he didn't have diabetes. He is in his 40s but not overweight (in fact has lost excessive weight) and is generally active. I'm wondering about how the diabetes and HIV may be related. We are working closely with an HIV specialist but he suggested that they were unrelated. Thanks for your reply,

Response from Dr. Frascino

Hello,

Without additional information, I really can't hazard a guess as to what is going on here. I'll only make two precautionary comments.

First, make sure your friends are seeing a competent HIV/AIDS specialist. If you are writing from the U.S., a list of certified specialists in your area can be found on the American Academy of HIV Medicine website, www.aahivm.org. Second, HAART (highly active antiretroviral therapy) for HIV disease can be associated with a variety of morphological (body shape) changes and metabolic alterations. These metabolic alterations can include insulin resistance (diabetes) and blood lipid problems.

Working with a competent and compassionate HIV/AIDS specialist is crucial to sorting out your friends' problems. I'd recommend checking The Body's forums on "Managing Side Effects of HIV Treatment" and "Lipodystrophy and Wasting" for additional information.

Dr. Bob


Previous
severe fatigue, concerned
Next
Hormone Therapy for Waisting and Lab Results

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement